{"title":"Methylprednisolone for <i>Swietenia macrophylla</i> seeds-induced liver injury: A report of two cases.","authors":"Ze-Yu Huang, Xiu-Jun Zhang, Xue-Cheng Tong, Yuan Xue","doi":"10.14744/hf.2025.18282","DOIUrl":null,"url":null,"abstract":"<p><p><i>Swietenia macrophylla</i> seeds (SMS), as a traditional medicine, are widely used against diabetes, hypertension, and malaria. To date, knowledge about the safety of human consumption remains limited. We herein reported two cases of drug-induced liver injury (DILI) caused by SMS. Both patients had positive antinuclear antibodies. Hepatotoxicity of SMS is characterized by elevated alanine aminotransferase and obvious autoimmune-like hepatitis. Furthermore, the 2<sup>nd</sup> biopsy at the 3<sup>rd</sup> year of methylprednisolone treatment showed normal liver tissue, and then methylprednisolone was withdrawn. No recurrence occurred during one-year follow-up after methylprednisolone withdrawal. SMS may increase the risk of liver damage for patients with potential immune disorders, and patients with SMS-related DILI may benefit from methylprednisolone.</p>","PeriodicalId":29722,"journal":{"name":"Hepatology Forum","volume":"7 2","pages":"163-166"},"PeriodicalIF":2.1000,"publicationDate":"2026-04-15","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13442719/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Hepatology Forum","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.14744/hf.2025.18282","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q4","JCRName":"GASTROENTEROLOGY & HEPATOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Swietenia macrophylla seeds (SMS), as a traditional medicine, are widely used against diabetes, hypertension, and malaria. To date, knowledge about the safety of human consumption remains limited. We herein reported two cases of drug-induced liver injury (DILI) caused by SMS. Both patients had positive antinuclear antibodies. Hepatotoxicity of SMS is characterized by elevated alanine aminotransferase and obvious autoimmune-like hepatitis. Furthermore, the 2nd biopsy at the 3rd year of methylprednisolone treatment showed normal liver tissue, and then methylprednisolone was withdrawn. No recurrence occurred during one-year follow-up after methylprednisolone withdrawal. SMS may increase the risk of liver damage for patients with potential immune disorders, and patients with SMS-related DILI may benefit from methylprednisolone.